Advertisement

Complex Analysis and Operator Theory

, Volume 6, Issue 2, pp 465–475 | Cite as

Projective Freeness of Algebras of Real Symmetric Functions

  • Amol SasaneEmail author
Article
  • 48 Downloads

Abstract

Let \({\mathbb {D}^n:=\{z=(z_1,\ldots, z_n)\in \mathbb {C}^n:|z_j| < 1, \;j=1,\ldots, n\}}\), and let \({\overline{\mathbb{D}}^n}\) denote its closure in \({\mathbb {C}^n}\). Consider the ring
$$C_{\rm r}(\overline{\mathbb{D}}^n;\mathbb {C}) =\left\{f: \overline{\mathbb{D}}^n\rightarrow \mathbb {C}:f \,\, {\rm is \,\, continuous \,\, and}\,\, f(z)=\overline{f(\overline{z})} \;(z\in \overline{\mathbb{D}}^n)\right\}$$
with pointwise operations, where \({\overline{\cdot}}\) is used appropriately to denote both (componentwise) complex conjugation and closure. It is shown that \({C_{\rm r}(\overline{\mathbb{D}}^n;\mathbb {C})}\) is projective free, that is, finitely generated projective modules over \({C_{\rm r}(\overline{\mathbb{D}}^n; \mathbb {C})}\) are free. Let A denote the polydisc algebra, that is, the set of all continuous functions defined on \({\overline{\mathbb{D}}^n}\) that are holomorphic in \({\mathbb {D}^n}\). For N a positive integer, let ∂N A denote the algebra of functions \({f \in A}\) whose complex partial derivatives of all orders up to N belong to A. We show the projective freeness of each of the real symmetric algebras \({\partial^{-N}A_{\rm r}=\{{f \in \partial^{-N} A: f(z)=\overline{f(\overline{z})}\;(z\in \overline{\mathbb{D}}^n)}\}}\).

Keywords

Real Banach algebras Projective free rings Serre’s conjecture Real symmetric function algebras Control theory 

Mathematics Subject Classification (2000)

Primary 46J40 Secondary 13C10 46H20 46M10 54C40 93D15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ball, J.A., Rodman, L., Spitkovsky, I.M.: Toeplitz corona problem for algebras of almost periodic functions. In: Toeplitz Matrices and Singular Integral Equations (Pobershau, 2001). Operator Theory: Advances and Applications, vol. 135, pp. 25–37. Birkhäuser, Basel (2002)Google Scholar
  2. 2.
    Brudnyi A., Sasane A.J.: Sufficient conditions for the projective freeness of Banach algebras. J. Funct. Anal. 257(12), 4003–4014 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bumby R., Sontag E.D., Sussmann H.J., Vasconcelos W.: Remarks on the pole-shifting problem over rings. J. Pure Appl. Algebra 20(2), 113–127 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Cohn, P.M.: Free rings and their relations, 2nd edn. London Mathematical Society Monographs 19. Academic Press, London (1985)Google Scholar
  5. 5.
    Khargonekar P.P., Sontag E.D.: On the relation between stable matrix fraction factorizations and regulable realizations of linear systems over rings. IEEE Trans. Autom. Control 27(3), 627–638 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Lam, T.Y.: Serre’s conjecture. In: Lecture Notes in Mathematics, vol. 635. Springer, Berlin (1978)Google Scholar
  7. 7.
    Lin, C.C., Segel, L.A.: Mathematics applied to deterministic problems in the natural sciences. In: Classics in Applied Mathematics, vol. 1, 2nd edn. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1988)Google Scholar
  8. 8.
    Milnor J.: Analytic proofs of the “hairy ball theorem” and the Brouwer fixed-point theorem. Am. Math. Mon. 85(7), 521–524 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Milnor, J.W., Stasheff, J.D.: Characteristic classes. In: Annals of Mathematics Studies, vol. 76. Princeton University Press, University of Tokyo Press, Princeton, Tokyo (1974)Google Scholar
  10. 10.
    Mortini, R., Rupp, R.: Approximation by invertible elements and the generalized E-stable rank for \({A_\mathbb {R}(D)}\) and C sym(D). Math. Scand. (to appear)Google Scholar
  11. 11.
    Mortini R., Wick B.D.: Simultaneous stabilization in \({A_{\mathbb R}(\mathbb D)}\). Studia Math. 191(3), 223–235 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Mortini R., Wick B.D.: The Bass and topological stable ranks of \({H^\infty_{\mathbb R}(\mathbb D)}\) and \({A_{\mathbb R}(\mathbb D)}\). J. Reine Angew. Math. 636, 175–191 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Le Potier, J.: Lectures on vector bundles (translated by A. Maciocia). In: Cambridge Studies in Advanced Mathematics, vol. 54. Cambridge University Press, Cambridge (1997)Google Scholar
  14. 14.
    Rudin, W.: Functional analysis. In: International Series in Pure and Applied Mathematics, 2nd edn. McGraw-Hill, New York (1991)Google Scholar
  15. 15.
    Sasane A.J., Treil S.: Estimates in corona theorems for some subalgebras of H . Ark. Mat. 45(2), 351–380 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Sontag, E.D.: Linear systems over commutative rings: a (partial) updated survey. In: Control Science and Technology for the Progress of Society, vol. 1 (Kyoto, 1981), pp. 325–330. IFAC, Laxenburg (1982)Google Scholar
  17. 17.
    Tannenbaum A.: On a certain class of real algebras which are projective free. Arch. der Math. (Basel) 42(5), 474–477 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Wick B.D.: A note about stabilization in \({A_{\mathbb R}(\mathbb D)}\). Math. Nachr. 282(6), 912–916 (2009)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Department of MathematicsRoyal Institute of TechnologyStockholmSweden

Personalised recommendations